Tennessee, 2019

Damaging Winds in Tennessee, March 9, 2019

March 9, 2019 · NWS HUN · 6 events in 2 counties and zones

Multiple bands of thunderstorms moved east across southern middle Tennessee during the mid afternoon into the evening hours. A band of training thunderstorms produced 1-2 inches of rain in under two hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Multiple bands of thunderstorms moved east across southern middle Tennessee during the mid afternoon into the evening hours. A band of training thunderstorms produced 1-2 inches of rain in under two hours. This resulted in rapid flash flooding and closing of multiple roads in Moore County. A few of the exhibited supercellular characteristics. Isolated thunderstorm wind damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 9, 2:46 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 9, 2:46 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
246 PM CST Sat Mar 9 2019

.NEAR TERM...(Tonight)
Issued at 245 PM CST Sat Mar 9 2019

The well-advertised severe weather event is well underway across the
Southeastern U.S. this afternoon, and we just issued a Tornado Watch
that officially covers portions of the HUN CWFA. Tornado Watch #16 is
in effect for Lauderdale, Colbert, Franklin, Lawrence, Limestone,
Cullman, Morgan, and Madison Counties until 9pm this evening. The
cold front itself is still well W of the region across the ArkLaTex
region, associated with a sfc low centered in Nern KS. A prefrontal
trof is making its way into the area now and is responsible for the
convection ongoing W of I-65, and between these 2 features are
several supercells that have matured over the last hour or two,
breaking the cap in place and becoming sfc-based thanks to the
40-50kt LLJ. This activity was the main reason for the issuance of
the new Tornado Watch for Wrn portions of our area, and will be the
main focus of this forecast package this afternoon.

Despite scattered showers that have lingered/filled in through much
of the day, the shear component of this event is really taking shape
to our W. The low-level jet is really increasing at this hour, and
this is evident in the supercells finally having their inflow
enhanced and rotating over Nrn/NErn MS.

This was the concern for much of the morning, with temperatures
rising steadily despite the cloud cover/showers around the area, as
well as the warm front having lifted further N than expected through
the day. This has placed nearly all of the CWFA well within the warm
sector, with a slight lagging for locations in NE AL. There was a
wedge front splayed across NE AL this morning, and this kept
temps/dewpoints about 10+ degrees behind the rest of the area to the
S/W. Since this feature has moved N into Srn Middle TN, locations in
NE AL have since responded and temperatures have rebounded into the
lower/middle 60s (after starting out in the upper 40s/lower 50s this
morning). Add to this breaks in the clouds (mainly over
Central/Northern MS and in a few spots along/W of I-65), and
temperatures quickly jumped 5-7 degrees in a short period of time
(with dewpoints climbing into the lower/middle 60s).

For the rest of the evening, shear values will continue to increase
from W to E as the LLJ strengthens and the cold front approaches from
the W. 0-3km shear is about 55-60kts, with 35-40kts of that remaining
in the 0-1km range. Helicities are increasing as well and are around
400 m2/s2 for Huntsville (and slightly higher for Nrn MS/NW AL, on
the order of 450-500 m2/s2). MUCAPE hovers between 1200-1500 J/Kg for
much of the Cntrl/Wrn portions of the area, so tstorms that develop
will have plenty of available ingredients to work with (despite the
cloudy conditions and showers that we've had today). Given the
abundant shear in place, a strong tornado or two can't be ruled out
given this environment. SPC's update to the current Day 1 extended
the Enhanced Risk Ewrd into Huntsville/Madison County, so the threat
will continue until late this evening before weakening and moving
into NE AL.

The severe threat will end from W to E as the cold front pushes
across the area, with light rain/drizzle possible overnight. The
winds should stay up enough to negate widespread fog overnight, but
patchy fog is definitely a possibility (and ridgetops will likely be
socked in for much of tonight). Morning lows will fall into the upper
40s/lower 50s.

.SHORT TERM...(Sunday through Monday)
Issued at 245 PM CST Sat Mar 9 2019

Clearing skies will be the rule for Sunday in the wake of the fropa
overnight into Sunday morning. Not much in the way of CAA will evolve
from this system given its origin (Pacific front), but daytime highs
will be a few degrees cooler than they were today/Saturday. This
would allow values to top out in the middle 60s. The break in the
clouds will be relatively short-lived, however, as disturbances/vort
maxes in H5 flow meander across the area aloft. This will increase
cloud cover once again, and make for a dreary start to the new work
week (lingering into the middle of the week). Temperatures Monday
will top out in the lower 60s with morning lows starting out in the
upper 40s/lower 50s.

.LONG TERM...(Monday night through Friday)
Issued at 245 PM CST Sat Mar 9 2019

A dry period will exist from Monday through midweek as the next
upper level system takes shape to our W. An H5 low off the W Coast
will meander NEwrd across the Intermountain W and Central Plains
early next week as a stronger H5 low arrives in the PacNW and deepens
over the Wrn CONUS, pushing it Ewrd. This track would take the upper
level system toward the Great Lakes region, dragging another cold
front across our area for the mid/latter half of the week. Aside from
the obvious heavy rainfall threat (2-4" possible with locally higher
amounts), the severe potential with this system will depend heavily
on its eventual track/tilt. Given ongoing severe weather operations
at this time, will just load-and-go with Superblend and await further
model agreement before biting off on the idea just yet on another
round of strong/severe storms. The bigger issue at hand is completely
the wet antecedent conditions in place, and this amount of rainfall
would exacerbate any ongoing flooding concerns from this weekend.
Stay tuned!

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1136 AM CST Sat Mar 9 2019

Waves of showers and storms will linger in the vicinity of both
terminals through early this afternoon (MVFR), when a more
substantial line of strong/severe storms moves across both KMSL/KHSV.
Low-end IFR conds are expected within these storms as they affect the
terminals between 09/23Z - 10/03Z this evening, with winds ahead of
the front gusting up to 30kts at times (outside any tstorm activity).
Within the tstorm activity itself, wind gusts may approach 40-50kts.
Conds will rapidly improve in the wake of the line of storms this
evening, with winds turning more W/NWrly in the 5-10kt range. Skies
will slowly clear from W to E by midday tomorrow, with MVFR conds
returning by sunrise, and VFR conds shortly thereafter. VFR conds
will be expected for much of the day Sunday, with a SCT deck between
3000-5000ft likely.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...12
SHORT TERM...12
LONG TERM...12
AVIATION...12

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 9, 5:10 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
510 PM CST Sat Mar 9 2019

ALZ001>010-016-TNZ076-096-097-101415-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
510 PM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected through 6 PM east of I-65. A
few of the thunderstorms may become strong to severe, with damaging
winds, hail and tornadoes possible.

Also, a line of strong to severe thunderstorms along an approaching
cold front will then move east in northwestern Alabama through the
early evening hours. Some of these thunderstorms will be capable of
producing damaging winds, hail, and tornadoes as well. The conditions
for severe weather will be most favorable along and west of I-65
this evening, before weakening and pushing east into Georgia around
midnight.

Rainfall amounts through Sunday morning will generally be below 1.5
inches, though locally higher amounts are possible. Main stem rivers
and tributaries will also rise through Sunday and Monday, with minor
flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Isolated to scattered thunderstorms are possible once again Wednesday
through Thursday as another cold front approaches the region.  Some
of these could be strong with heavy rain and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible this afternoon and evening.

In the hours before

Special weather statement, Mar 9, 3:50 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Huntsville AL
350 PM CST SAT MAR 9 2019

ALZ009-010-092230-
DeKalb AL-Jackson AL-
350 PM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON AND NORTHEASTERN DEKALB
COUNTIES UNTIL 430 PM CST...

At 350 PM CST, Doppler radar was tracking a strong thunderstorm over
Woodville, or 13 miles west of Scottsboro, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Bridgeport, Stevenson, Hollywood, Skyline, Woodville,
Ider, Pisgah, Pleasant Groves and Paint Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3458 8615 3460 8616 3460 8632 3463 8635
      3465 8636 3471 8636 3499 8580 3499 8561
      3498 8560 3472 8556
TIME...MOT...LOC 2150Z 249DEG 39KT 3465 8627

AMP
Special weather statement, Mar 9, 4:25 PM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
425 PM CST SAT MAR 9 2019

ALZ006>009-092315-
Marshall AL-Madison AL-Morgan AL-Jackson AL-
425 PM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...NORTHERN
MARSHALL...SOUTHEASTERN MADISON AND SOUTHEASTERN MORGAN COUNTIES
UNTIL 515 PM CST...

At 425 PM CST, Doppler radar was tracking a strong thunderstorm near
Arab, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Guntersville, Arab, Powell, Grant, Section, Woodville,
Morgan City, Langston and Union Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3449 8599 3447 8606 3443 8611 3427 8646
      3430 8648 3431 8663 3437 8672 3475 8617
      3456 8588
TIME...MOT...LOC 2225Z 235DEG 49KT 3435 8656

Stumpf
Special weather statement, Mar 9, 4:59 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
459 PM CST SAT MAR 9 2019

ALZ008>010-092345-
Marshall AL-DeKalb AL-Jackson AL-
459 PM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON...
NORTHEASTERN MARSHALL AND CENTRAL DEKALB COUNTIES UNTIL 545 PM CST...

At 459 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Grant, or 12 miles northeast of Guntersville,
moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Fort Payne, Rainsville, Henagar, Sylvania, Fyffe, Powell,
Grant, Section and Ider.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3434 8613 3452 8626 3488 8559 3457 8552
      3456 8552
TIME...MOT...LOC 2259Z 241DEG 49KT 3448 8613

Stumpf
Local storm report, Mar 9, 5:41 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 PM CST SAT MAR 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     4 S SECTION             34.53N 85.99W
03/09/2019                   JACKSON            AL   EMERGENCY MNGR

            EMA REPORTS DAMAGE TO A TREE AND
            OUTBUILDING.

&&

TPB
Special weather statement, Mar 9, 5:59 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Huntsville AL
559 PM CST SAT MAR 9 2019

ALZ002-003-100045-
Franklin AL-Colbert AL-
559 PM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLBERT AND NORTHWESTERN
FRANKLIN COUNTIES UNTIL 645 PM CST...

At 559 PM CST, Doppler radar was tracking a strong thunderstorm near
Red Bay, moving northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Muscle Shoals, Sheffield, Tuscumbia, Red Bay, Littleville, Posey
Loop, Pogo, Cedar Creek Reservoir, Srygley Church and New Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3463 8813 3475 8784 3473 8781 3474 8776
      3477 8771 3478 8767 3461 8755 3439 8816
TIME...MOT...LOC 2359Z 242DEG 42KT 3448 8816

Stumpf
Special weather statement, Mar 9, 6:23 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
623 PM CST SAT MAR 9 2019

ALZ003-004-100115-
Lawrence AL-Franklin AL-
623 PM CST SAT MAR 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 715 PM CST...

At 623 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles west of Hackleburg, or 10 miles north of Hamilton, moving
northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Russellville, Phil Campbell, Vina, Hodges, Mt Hope, Atwood,
Tharptown, Duketon, Rockwood and Landersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3457 8764 3457 8752 3460 8751 3464 8748
      3442 8733 3430 8764 3432 8807 3437 8810
TIME...MOT...LOC 0023Z 242DEG 49KT 3429 8796

Stumpf

The radar

The Northeast Alabama radar (KHTX), 57 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moore

When
March 9, 6:30 PM CST
Where
Moore County, 3.95 mi E of Chestnut Ridge
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.330, -86.480

Trees were knocked down on Bagley Hollow Road.

Thunderstorm Wind, Moore

When
March 9, 6:40 PM CST
Where
Moore County, 0.83 mi NNE of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.311, -86.313

Trees were knocked down on Flippo Road. Time estimated by radar.

Thunderstorm Wind, Moore

When
March 9, 6:42 PM CST
Where
Moore County, 0.69 mi S of Cumberland Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.320, -86.300

Trees were knocked down on Hurricane Creek Road. Time estimated by radar.

Thunderstorm Wind, Moore

When
March 9, 6:42 PM CST
Where
Moore County, 0.69 mi S of Cumberland Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.320, -86.300

Trees were knocked down on Hurricane Creek Road. Time estimated by radar.

Thunderstorm Wind, Moore

When
March 9, 6:42 PM CST
Where
Moore County, 1.49 mi NNE of Raysville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.350, -86.310

Trees were knocked down on Cumberland Springs Road. Time estimated by radar.

Thunderstorm Wind, Franklin

When
March 9, 6:48 PM CST
Where
Franklin County, 1.85 mi SW of Center Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.301, -86.253

Trees were knocked down on Gourdneck Road Northwest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800659, 800660, 800661, 800662, 800663, 800664.